Hail, Midland
- When
- May 22, 2:41 PM EST
- Where
- Midland County, 1.22 mi NW of Bullock Creek
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.590, -84.270
A couple marginally severe storms developed near Saginaw Bay.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A couple marginally severe storms developed near Saginaw Bay.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 22, 12:02 PM EST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 102 PM EDT SUN MAY 22 2011 .AVIATION... TIMING OF SHOWERS AND THUNDERSTORMS WILL BE THE BIG HEADACHE FOR TAF SITES...AS WE ARE PROBABLY LOOKING AT A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS DURING THE NEXT 24 HOURS. OUTSIDE OF THE SHOWERS/STORMS...VFR CONDITIONS ARE EXPECTED. THINKING THERE WILL BE SCATTERED THUNDERSTORMS LATE TODAY INTO THE EARLY EVENING HOURS BEFORE MORE WIDESPREAD SHOWERS/EMBEDDED THUNDERSTORMS ARRIVE OVERNIGHT. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-FIRE TOMORROW...AND DEVELOPMENT COULD OCCUR BY LATE MORNING ALREADY. SOUTHERLY WINDS THIS AFTERNOON...GUSTING TO 20 KNOTS. LOCALIZED HIGHER WINDS IN AND NEAR THUNDERSTORMS. WINDS WILL SLOWLY VEER AROUND TO MORE SOUTHWEST DIRECTION TONIGHT INTO TOMORROW...WITH BETTER MIXING TOMORROW...PROBABLY LOOKING AT GUSTS AROUND 25 KNOTS. && .PREV DISCUSSION...ISSUED 1143 AM EDT SUN MAY 22 2011 UPDATE... THE SHORTWAVE WHICH TRIGGERED EARLY MORNING CONVECTION HAS PULLED OFF TO THE NORTHEAST...LEAVING SOUTHEAST MICHIGAN IN THE SUBSIDENCE WAKE...LEADING TO SUNSHINE AND TEMPERATURES WELL INTO THE 70S...AS OF 11 AM. THE MAIN QUESTION IS HOW MUCH WARMING/DRYING HAS OCCURRED IN THE MID LEVELS...BECAUSE BASED OFF OUR 12Z DTX SOUNDING...MID 80S FOR HIGHS WITH MID 60 DEW PTS WILL SUPPORT CAPES OF 2500-3000 J/KG WITH NO CAP. THESE VALUES ARE SUPPORTED BY 12Z NAM. IF THERE WAS ONLY MARGINAL WARMING IN THE MID LEVEL (PROBABLY LAUNCH 18Z SOUNDING TO HELP PROVIDE SOME ANSWERS)...WOULD EXPECT THE LOW LEVEL BACKED FLOW/LAKE BREEZES BE SUFFICIENT TO FIRE UP A CELL OR TWO...WITH OUTFLOW BOUNDARIES LIKELY SUFFICIENT TO PRODUCE ADDITIONAL CELLS. HAVE TO WATCH REMNANT OUTFLOW BOUNDARY FROM NORTHERN INDIANA...ALONG WITH LAKE MICHIGAN BREEZE LATE IN THE DAY AS WELL. IF STORMS DEVELOP BY 00Z...THERE IS A PRETTY GOOD CHANCE A FEW WILL BE SEVERE PRODUCING DAMAGING WINDS AND HAIL...AS THERE WILL BE MODERATE SURFACE BASED INSTABILITY...FAIRLY STRONG MID LEVEL WINDS (30-40 KNOTS)...INVERTED V SOUNDING (GOOD DOWNDRAFT CAPE)...ALONG WITH FAVORABLE FREEZING LEVELS (11-12 KFT). OTHERWISE...WILL NEED TO WAIT ON MORE WIDESPREAD LINE OF STORMS WHICH WILL DEVELOP CLOSER TO THE WELL DEVELOPED 500 MB LOW SLOWLY MOVING INTO MINNESOTA. AFTER 00Z...SURFACE BASED INSTABILITY/CAPES WILL BE QUICKLY DIMINISHING...THUS ARRIVAL TIME WILL BE KEY...AND BEST ESTIMATE WOULD BE LATE EVENING HOURS...WHICH PROBABLY ONLY CALLS FOR A SLIGHT CHANCE OF SEVERE. AT THIS POINT...MORE CONCERNED WITH THE LATE DAY SCATTERED THREAT AND MAY WAIT FOR 18Z SOUNDING BEFORE RAMPING UP ENHANCED WORDING IN ZONES. PREV DISCUSSION...ISSUED 350 AM EDT SUN MAY 22 2011 SHORT TERM...TODAY THE PRIMARY FORECAST CONCERN TODAY IS THE CHANCE FOR AFTERNOON CONVECTION AND CONVECTIVE MODE/PRIMARY THREAT ASSOCIATED WITH ANYTHING THAT DOES DEVELOP. THIS CONCERN IS SEPARATE FROM CONVECTION THAT IS EXPECTED TO DEVELOP OVER THE WESTERN GREAT LAKES LATER IN THE DAY...WHICH WILL PROPAGATE INTO SE LOWER AFTER THE SHORT TERM PERIOD. AS AN UPPER LOW SLOWLY LIFTS NORTHEASTWARD INTO MN THE AREA WILL BE UNDER A REGION OF MODEST H5 HEIGHT FALLS AND RELATIVELY UNIFORM SWLY FLOW ALOFT WITH EMBEDDED WEAK VORTICITY MAXIMAS A POTENTIAL CONVECTIVE TRIGGER IN A WEAKLY CAPPED ENVIRONMENT OVER SE MICHIGAN. A BROAD 30-40KT SSWLY LLJ OVER THE MS VALLEY WILL AID LATE AFTN DESTABILIZATION AS IT USHERS IN A SECONDARY PUSH OF HIGHER THETA-E AIR ABOVE THE BOUNDARY LAYER AS IT SHIFTS NORTHEASTWARD INTO THE MID-LATE AFTERNOON HOURS. PER NAM FORECAST SOUNDINGS...THE ENVIRONMENT OVER SE LOWER MI WILL BE WEAKLY CAPPED. GIVEN CONVECTIVE TEMPERATURES BETWEEN 27-29C....DIURNAL HEATING ALONE COULD GET THINGS GOING BY LATE AFTERNOON. AFTERNOON SBCAPE BETWEEN 1000-2000 J/KG AND 0-6KM BULK SHEAR VALUES OF 30-40 KTS...WILL BE SUPPORTIVE OF ORGANIZED CONVECTIVE STRUCTURES...INCLUDING THE POTENTIAL FOR SUPERCELLS. PROGGED SOUNDINGS ARE QUITE DRY ABOVE THE LFC (GFS/NAM 750MB DEWPOINT DEPRESSIONS > 15C) AND A DEEP AFTERNOON MIXING LAYER WILL PROMOTE AN INVERTED-V LOOK TO THE BOUNDARY LAYER PROFILE AS SFC MOISTURE CONTENT IS MIXED OUT AND DEWPOINT DEPRESSIONS EXCEED 10C THROUGH THE LOWEST 1500 FT AGL. CONSEQUENTLY...ENVIRONMENTAL LCLS WILL BE AROUND 4KFT OR SLIGHTLY HIGHER. THUS...DESPITE CAPE/SHEAR ENVIRONMENT SUPPORTIVE OF SUPERCELL POTENTIAL...THINKING IS THAT WITH THIS THERMODYNAMIC PROFILE...ANY CONVECTION THAT DEVELOPS IN THE AFTN WILL QUICKLY BECOME MODULATED BY EVAPORATION-INDUCED DOWNDRAFTS RESULTING IN WIND AS THE PRIMARY SEVERE WEATHER THREAT. THIS IS SUPPORTED BY WIDESPREAD VERY ROBUST DOWNDRAFT CAPE VALUES OF 1000-1500 J/KG...WHICH ARE ACTUALLY SIMILAR IN MAGNITUDE TO THE PROGGED "UPDRAFT CAPE" VALUES. GIVEN MODERATE CAPE DENSITY AND THE POTENTIAL FOR CONVECTIVE STRUCTURES TO BECOME ORGANIZED...HAIL COULD ALSO BE SEEN AS A POTENTIAL THREAT. HOWEVER...GIVEN HIGH LCLS AND THE EXPECTED PROPENSITY FOR THE ENVIRONMENT TO PRODUCE DOWNDRAFT-DOMINATED CONVECTION...THE THREAT FOR TORNADOES IS EXPECTED TO BE MINIMAL AT THIS TIME...THOUGH CANNOT BE COMPLETELY RULED OUT. WITH ALL THAT SAID...CONFIDENCE IN CONVECTIVE INITIATION IN THE WEAKLY CAPPED/WEAKLY FORCED WARM SECTOR ENVIRONMENT IS ONLY MODERATE AT THIS TIME. THUS...MAINTAINED THE GOING CHC POPS THROUGH THE PERIOD. OTHERWISE...SOUTHERLY FLOW....ANOTHER DAY OF DECENT DIABATIC HEATING...AND DEEP DIURNAL MIXING WILL PROMOTE GUSTY WINDS AND TEMPERATURES RISING INTO THE LOW TO MID 80S PRETTY MUCH EVERYWHERE. LONG TERM...TONIGHT THROUGH NEXT WEEK MID LEVEL HEIGHT FALLS ACROSS THE PACIFIC NORTHWEST WILL ALLOW THE UPPER LOW NOW OVER THE NORTHERN PLAINS TO EJECT ACROSS THE NORTHERN GREAT LAKES ON MONDAY. THIS UPPER LOW IS FORECAST TO ACCELERATE ACROSS THE REGION AS IT UNDERGOES A GENERAL WEAKENING TREND WITHIN THE PERIPHERY OF A DEEPER UPPER TROUGH OVER EASTERN CANADA. MID LEVEL WINDS WILL INCREASE ACROSS THE SOUTHERN LAKES AND OHIO VALLEY TONIGHT THROUGH MONDAY IN THE BASE OF THIS UPPER LOW. MID LEVEL HEIGHT FALLS WILL ALLOW A DEEPENING SURFACE LOW TO TRACK NORTHEAST OF THE STATE ON MONDAY...SENDING AN ASSOCIATED COLD FRONT SOUTH ACROSS THE STATE LATE MON NIGHT INTO EARLY TUES MORNING. INCREASING SOUTHWESTERLY INFLOW /850MB WINDS UP TO 45KTS/ INTO SW LOWER MI WILL PROVIDE AMPLE LOW LEVEL MOISTURE CONVERGENCE ACROSS THE FORECAST AREA TONIGHT. THERE IS ALSO THE POTENTIAL FOR SOME MESO SCALE SHORT WAVE ENERGY TO LIFT INTO SRN MI...DEPENDENT UPON OVERALL CONVECTIVE DEVELOPMENT UPSTREAM TODAY. SBCAPE IS FORECAST TO RANGE FROM 1500 TO 2000 J/KG THIS EVENING DUE TO STEEP MID LEVEL LAPSE RATES AND A WARM MOIST BOUNDARY LAYER. MODEL SOUNDINGS ACTUALLY SHOW FAIRLY GOOD CAPE DENSITY DURING THE EVENING. THIS COMBINED WITH INCREASING DEEP LAYER SPEED SHEAR WILL CONTINUE TO WARRANT A RISK OF SEVERE CONVECTION...POSSIBLY LASTING WELL INTO THE NIGHT. THE MOISTURE RICH ENVIRONMENT /PWATS UP TO 1.5 INCHES/ AND THE POTENTIAL FOR ECHO TRAINING WILL CONTINUE TO POSE A FLOOD THREAT AS WELL. DECENT MID LEVEL HEIGHT FALLS ALONG WITH SOME UPPER LEVEL DIFFLUENT FLOW WILL SUPPORT ADDITIONAL CONVECTION ON MONDAY. MID LEVEL WINDS ARE ACTUALLY FORECAST TO INCREASE TO 50 KTS BY AFTERNOON. DURATION AND COVERAGE OF OVERNIGHT CONVECTION WILL PLAY A ROLE INTO THE AMOUNT OF RECOVERY ON MONDAY. SO THE DEGREE OF INSTABILITY REMAINS IN QUESTION AT THIS POINT. A RESIDUAL MOIST BOUNDARY LAYER AND POTENTIAL FOR SOME AFTERNOON INSOLATION HOWEVER MAY VERY WELL BE ABLE TO ACHIEVE MLCAPE VALUES UP TO OR IN EXCESS OF 1000 J/KG. GIVEN THE STRONGLY SHEARED ENVIRONMENT THIS MODEST INSTABILITY WOULD BE ENOUGH TO PRODUCE STRONG TO SEVERE CONVECTION...WITH BOTH LINEAR AND SUPER CELLULAR MODES POSSIBLE. THE PASSAGE OF THE COLD FRONT LATE MON NIGHT WILL USHER IN MUCH COOLER AIR BY TUESDAY. MODEL SOUNDINGS CONTINUE TO SHOW A COOL AND SHALLOW STABLE LAYER THROUGH A GOOD PORTION OF THE MID WEEK PERIOD. UNDER THE NORTH-NORTHEAST FLOW...TEMPERATES MAY BE DOWNRIGHT CHILLY AT TIMES DOWNWIND OF LAKE HURON. ADDITIONAL CONVECTION IS EXPECTED TO FIRE ALONG THE LOWER TROPOSPHERIC FRONT OVER THE OHIO VALLEY. SOME OF THE SHOWERS ON THE NORTHERN EDGE OF THIS CONVECTION MAY STILL IMPACT THE EXTREME SOUTHERN PORTIONS OF THE FORECAST AREA ON TUESDAY. OF THE 00Z MODEL SUITE...THE GFS SOLUTION IS LESS AMPLIFIED WITH THE NEXT UPPER LOW FORECAST TO TRACK INTO THE CENTRAL US BY MIDWEEK. AVAILABLE UPPER LEVEL WIND OBSERVATIONS AND THE CURRENT WATER VAPOR IMAGERY SUGGEST THE GFS MAY BE TOO WEAK WITH THE UPPER JET NOW NOSING INTO THE WEST COAST. THUS...TEND TO SUPPORT THE DEEPER ECMWF AND UKMET SOLUTIONS. UNFORTUNATELY...THESE SOLUTIONS INDICATE THE DEEP MOISTURE IN ADVANCE OF THIS SYSTEM ALREADY ARRIVING OVER SOUTHERN MI BY WED...WITH THE REMNANT UPPER LOW SLOWLY LIFTING INTO THE OHIO VALLEY AND EASTERN GREAT LAKES REGION THURS INTO FRI. THIS SUPPORTS THE CURRENT FORECAST WHICH CALLS FOR COOL AND WET WEATHER TO END THE WEEK. MARINE... THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...WITH SHOWERS AND THUNDERSTORMS BECOMING LIKELY BY TONIGHT AS A LOW PRESSURE SYSTEM LIFTS INTO THE UPPER GREAT LAKES. THE SURFACE PRESSURE GRADIENT WILL TIGHTEN AS A WARM FRONT LIFTS NORTHWARD ACROSS THE AREA. AS A RESULT SUSTAINED 10-15 KT SOUTHERLY WINDS CAN BE EXPECTED OVER MUCH OF LAKE HURON ON SUNDAY. NEARSHORE GUSTS MAY BRIEFLY APPROACH SMALL CRAFT ADVISORY CRITERIA ON SUNDAY AFTERNOON. THE CHANCE FOR THUNDERSTORMS CONTINUES THROUGH MONDAY NIGHT WITH THE UNSETTLED WEATHER PATTERN EXPECTED TO CONTINUE THROUGH THE WEEK.. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....SF UPDATE.......SF SHORT TERM...JVC LONG TERM....SC MARINE.......JVC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 340 PM EDT SUN MAY 22 2011 MIZ047>049-053>055-060>063-068>070-075-076-082-083-230815- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 340 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS LATE THIS AFTERNOON...PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 8 PM. ANOTHER BATCH OF THUNDERSTORMS ARE EXPECTED FOR THE LATE EVENING HOURS INTO THE OVERNIGHT PERIOD. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS AS WELL. GIVEN ALL THE RAIN IN RECENT WEEKS...FLOODING IS A CONCERN WITH THE THUNDERSTORMS... ESPECIALLY THOSE THAT OCCUR TONIGHT. AVERAGE STORM MOTION WILL BE TO THE NORTHEAST AT 25 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE LIKELY ON MONDAY. THERE IS ALSO A SLIGHT RISK OF SEVERE WEATHER. THUNDERSTORMS WILL DEVELOP WITHIN A CONTINUED MOIST AND UNSTABLE ATMOSPHERE IN ADVANCE OF A COLD FRONT DROPPING DOWN FROM THE NORTH. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY...MAINLY SOUTH OF M 59. THESE WILL BE THE RESULT OF ANOTHER LOW PRESSURE SYSTEM FORECAST TO MOVE INTO THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS BEEN ACTIVATED. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-230815- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 340 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THESE STORMS MAY BE SEVERE. AVERAGE STORM MOTION WILL BE TO THE NORTHEAST AT 20 KNOTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE LIKELY ON MONDAY. THERE IS ALSO A SLIGHT RISK OF SEVERE WEATHER...MAINLY SOUTH OF PORT AUSTIN. THUNDERSTORMS WILL DEVELOP WITHIN A CONTINUED MOIST AND UNSTABLE ATMOSPHERE IN ADVANCE OF A COLD FRONT DROPPING DOWN FROM THE NORTH. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY...MAINLY SOUTH OF PORT HURON. THESE WILL BE THE RESULT OF ANOTHER LOW PRESSURE SYSTEM FORECAST TO MOVE INTO THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS BEEN ACTIVATED. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 334 PM EDT SUN MAY 22 2011 MIZ047-048-222030- BAY-MIDLAND- 334 PM EDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHWEST OF MIDLAND...MOVING NORTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MIDLAND BY 345 PM EDT... AUBURN BY 400 PM EDT... KAWKAWLIN BY 420 PM EDT... LINWOOD BY 425 PM EDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AGD
The Detroit radar (KDTX), 118 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter measured a 60 mph thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306982, 306983, 306985, 306984.